Steroid-Induced Rosacealike Dermatitis: Case Report and Review of the Literature
This article has been peer reviewed and approved by Michael Fisher, MD, Professor of Medicine, Albert Einstein College of Medicine. Review date: March 2009.
Dr. Chen owns stock in Merck & Co, Inc. Dr. Zirwas is a consultant for Coria Laboratories, Ltd, and is on the speakers bureau for Astellas Pharma, Inc, and Coria Laboratories, Ltd. These relationships are not relevant to this article. The authors report no discussion of off-label use. Dr. Fisher reports no conflict of interest. The staff of CCME of Albert Einstein College of Medicine and Cutis® have no conflicts of interest with commercial interest related directly or indirectly to this educational activity. Dr. Chen was a transitional intern, MetroWest Medical Center–Framingham Union Hospital, Massachusetts. She currently is a fellow in dermatology clinical research, Department of Dermatology, Wright State University Boonshoft School of Medicine, Dayton, Ohio. Dr. Zirwas is Assistant Professor, Division of Dermatology, The Ohio State University School of Medicine, Columbus.
Amy Y-Y Chen, MD; Matthew J. Zirwas, MD
Steroid-induced rosacealike dermatitis (SIRD) is an eruption composed of papules, pustules, papulovesicles, and sometimes nodules with telangiectatic vessels on a diffuse erythematous and edematous background. It results from prolonged topical steroid use or as a rebound phenomenon after discontinuation of topical steroid. There are 3 types of SIRD that are classified based on the location of the eruption: perioral, centrofacial, and diffuse. Diagnosis of this disease entity relies on a thorough patient history and physical examination. Treatment involves discontinuation of the offending topical steroid and administration of oral and/or topical antibiotics. Topical calcineurin antagonists should be considered as alternative or adjunctive therapies for patients who do not respond to traditional treatments. Dermatologists may need to provide psychological support during office visits for patients who have difficulty dealing with the discontinuation of topical steroid and/or the psychological impact of a flare. Epidemiology, pathogenesis, histopathology, and differential diagnosis of the entity also are reviewed.